OPINION: Note to self: Snap out of it!

OPINION: Note to self: Snap out of it!



Let’s see, what day is it? Ah, according to my pill organizer it must be Sunday morning, because that’s how some of us old-timers keep time. Paragon of health that I am, I’ve been taking five pills a day for quite a while, but now they (you know: the medical people) have added a few, making my morning selection even more colorful. And the new pills have even more-exotic names than the old ones: Allopurinol (no idea what it does) and Olanzapine (ditto) and Prednisone (don’t want to know) and Ondansetron (that one’s anti-nausea, I think).

All of this detail is by way of suggesting that I haven’t really been goldbricking lately — that even though I’ve run a couple of what I like to call “best of” columns that first ran several years ago, and even though I’ve skipped a couple of Sundays entirely, I haven’t really been slacking off.

As it turns out, I am once again a regular at MidState Medical Center’s chemotherapy suite, a large, semicircular room with 20 or so lounge chairs, where the sharp-as-tacks staff of nurses and medical assistants take good care of you while keeping the mood as pleasant as possible, and the doctors make sure you’re up to the daily ordeal — which, I’m afraid, is the only word that comes to mind.

Not that I’m complaining (OK, yes I am) but it’s simply unavoidable that the stuff they give you that’s hopefully killing the cancer cells is also driving the rest of your system haywire. This can include, but is not necessarily limited to: You’re so tired you just want to sleep all day. No appetite, and everything tastes like cardboard, and it feels like there’s some icky lining in your mouth, and you may get mouth sores that make it painful to chew. And your head may hurt and your teeth may hurt and your back may hurt. And your feet may hurt, making it awkward to walk. That’s called peripheral neuropathy, I believe.  And other things may hurt. And you may have constipation, or diarrhea, or both.

Other than that, it’s not so bad — except for something referred to as “brain fog,” which the Mayo Clinic says “can be a frustrating and debilitating side effect” of cancer treatment. 

You can say that again. And in the racket I’m in, that’s a real problem. Oddly, the worst of the side effects seem to come several days after an infusion. I’m on a three-week cycle: Week 1 is three days of treatment, plus a day-after shot administered by a device called Neulasta, which they affix to your arm and it zaps you 27 hours later. Week 2 is basically side-effects week. Week 3 is usually better, and then it’s time to start all over again.

I know: gripe, gripe, gripe. But am I complaining? Well, yes, I am. But go through a few cycles of this (I’m on round three of a projected six) and you find yourself getting into a protective crouch, mentally, and you start thinking of the treatment, instead of the disease, as the enemy. And that’s unfair to the team, who are trying their best to fix you up. (Note to self: Snap out of it!)

Anyway, that’s my excuse for slacking off on the columns. I trust the boss will read this.

Reach Glenn Richter at grichter@record-journal.com.


Advertisement